Nebraska, 2017

Hail in Nebraska, April 18 to 19, 2017

April 18 to 19, 2017 · NWS CYS · 2 events in 1 county or zone

Thunderstorms produced one-half to one-inch hail in northern Dawes County of western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced one-half to one-inch hail in northern Dawes County of western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 18, 11:02 PM MST, 53 minutes earlier.

Area forecast discussion, Apr 18, 11:02 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1202 AM MDT Wed Apr 19 2017

.SHORT TERM...(Tonight - Thursday)
Issued at 235 PM MDT Tue Apr 18 2017

A fast moving and intense upper-level shortwave continues to track
across the Great Basin late this afternoon. This feature is likely
to lift northeast across Utah/Colorado/Wyoming during the evening/
overnight hours with an associated 100+ knot H25 jet punching into
northwest Colorado after 06z Wed. This disturbance will serve as a
focus for convective development as large scale forcing for ascent
continues to increase into the evening. Showers/thunderstorms will
likely become quite numerous over western/northern areas overnight
with strong upper divergence within a coupled upper jet regime and
strong mid-level PVA. Increased PoPs into the 80-90 pct range with
the HRRR consistently showing widespread precipitation coverage. A
less-certain potential for nocturnal thunderstorms will exist over
the western Nebraska Panhandle between 03z-09z on the nose of very
strong low-level WAA. High-resolution models do not show much, but
it is hard to believe we would not see elevated convection w/quite
a few forcing mechanisms at work. If storms form, MUCAPES of 1000-
1500 J/kg and 40+ knot H5 flow would provide the necessary support
for rotating updrafts capable of producing hail. The SPC MRGL risk
makes sense, so we have maintained mention of small hail thru late
tonight. A storm or two may become severe.

The GFS/NAM/ECM are in agreement w/varying degrees of cyclogenesis
over east central Wyoming during the overnight hours w/the low and
associated frontal boundary tracking across western Nebraska early
on Wednesday. This should result in strong low-level gradients. In
fact, the NAM shows a H85/H7 CAG-CPR gradient of 60+ meters during
the 9z to 15z Wednesday time frame. Some concerns for high wind at
ARL because of this, but a lack of stronger flow aloft precludes a
headline at this time. Winds will spread east across the plains in
the afternoon, likely in the 25-35 MPH range w/ gusts around 45 to
50 MPH given the gradients in place and fairly steep lapse low-lvl
lapse rates supported by weak CAA aloft. Dry surface high pressure
appears to be on tap for Thursday, with little/no chances for pcpn
and lighter winds.

.LONG TERM...(Thursday Night - Tuesday)
Issued at 235 PM MDT Tue Apr 18 2017

Widespread rain and showers with some higher elevation snow seen
for Thursday night through Friday as an upper shortwave moves
southeast across the region and interacts with surface upslope
flow. several inches of snow expected over the higher mtns with
mainly rain elsewhere. Weaker second shortwave should keep some
showers going mainly around the mtns Friday night into Saturday.
Rather cool across the CWA Friday with max temps in the 40s over
most lower elevations. Warming again over the weekend along with
mainly dry conditions as upper ridging moves across the area and
deamplifies. Continued mild and dry Monday under a generally zonal
flow. Shortwave scoots by to the north of the CWA Monday with main
effect being some enhanced wind. A few showers could return to the
area by late Tuesday as the next upper trough begins digging over
the western CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1157 PM MDT Tue Apr 18 2017

IFR/MVFR cigs will be possible at several of the sites through mid
morning. The lowest cigs are expected at CYS/SNY. Showers and
isolated thunderstorms will continue across the northern Panhandle
through around 12Z. A cold front will push across the region
between 12-18Z with gusty west to northwest winds through the
afternoon.

&&

.FIRE WEATHER...
Issued at 235 PM MDT Tue Apr 18 2017

No fire weather concerns over the next few days in anticipation of
a cooler, and somewhat unsettled weather pattern.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...ZF
FIRE WEATHER...CLH
Hazardous weather outlook, Apr 18, 2:56 AM MST, 20 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 AM MDT Tue Apr 18 2017

WYZ101>119-191000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
356 AM MDT Tue Apr 18 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

The potential for widespread hazardous weather is low at this
time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A storm system will produce widespread precipitation Thursday
night into Friday. Snow will be possible with this system mainly
over higher elevations.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-191000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
356 AM MDT Tue Apr 18 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible Tuesday evening and into the
nighttime hours Tuesday night. A few of these storms will have
the potential to produce small hail.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 18, 10:23 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1123 PM MDT TUE APR 18 2017

NEZ002-095-096-190600-
Dawes NE-North Sioux NE-South Sioux NE-
1123 PM MDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAWES AND CENTRAL
SIOUX COUNTIES UNTIL MIDNIGHT MDT...

At 1122 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Agate Bed National Monument, or 24 miles northeast
of Torrington, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crawford, Agate Bed National Monument, Fort Robinson Campground and
Fort Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4222 10388 4235 10405 4279 10357 4260 10330
TIME...MOT...LOC 0522Z 223DEG 32KT 4235 10390

Levin
Special weather statement, Apr 18, 10:57 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1157 PM MDT TUE APR 18 2017

NEZ002-190645-
Dawes NE-
1157 PM MDT TUE APR 18 2017

...SPECIAL WEATHER STATEMENT...

At 1157 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crawford, or 19 miles southwest of Chadron, moving northeast at 25
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chadron, Crawford, Chadron Campground, Red Cloud Campground, Chadron
Airport, Whitney and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 10329 4266 10345 4299 10302 4278 10278
TIME...MOT...LOC 0557Z 229DEG 22KT 4265 10330

Levin

The radar

The Rapid City radar (KUDX), 139 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dawes

When
April 18, 11:55 PM MST to 11:57 PM MST
Where
Dawes County, 5 mi NE of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.881, -102.930

Quarter size hail was observed five miles northeast of Chadron.

Hail, Dawes

When
April 19, 12:40 AM MST to 12:42 AM MST
Where
Dawes County, 10.36 mi S of Chadron
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
42.680, -103.000

Quarter size hail was observed at Chadron State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692563, 692564.